OxyContin Induced Hyperalgesia

There is a phenomenon among some pain sufferers who might actually experience an increase in pain despite taking higher dosages of narcotic pain relievers. This is called opiate-induced hyperalgesia and the exact reason why it happens isn't clear. People who take OxyContin for moderate to severe, chronic pain can also experience this heightened sensitivity to pain.

This abnormal pain sensitivity occurs with the long-term use of opiates including OxyContin. This phenomenon usually results in an escalation of dosages, as does opiate tolerance. But these are two separate issues that are sometimes hard to distinguish. Doctors must be careful when trying to distinguish between the two and when treating them.

Heightened Sensitivity To Pain May Be Blamed On Other Things

People who experience hyperalgesia during OxyContin therapy may not understand exactly what's happening. Mistakenly, they may think other factors are at play, including:

  • Their medication isn't working.
  • They have developed a tolerance and need a higher dosage.
  • Their condition has worsened.
  • They have developed a new condition.

Some People Don't Believe That Hyperalgesia Is Real

There are some people in the medical community who aren't convinced that opiate induced hyperalgesia is real. Patients who experience this may also have a hard time accepting what is happening. After all, OxyContin is a potent painkiller and should be able to do its job. But many experts agree that this condition is real and needs to be treated accordingly.

Serious, around-the-clock pain needs to be managed. This type of suffering can prompt patients to take more medication than what's actually needed – or safe. Patients who take more OxyContin than what a doctor considers to be necessary and safe are putting themselves at risk for problems such as addiction and opiate overdose.

Patients who are taking OxyContin for persistent and chronic pain can find that instead of relief, they find more pain. If this is happening to you, it's imperative to speak with your doctor and explain what's happening.

Facts

Programs

Related

Risks

other